Kansas, 2011

Hail in Kansas, May 20, 2011

May 20, 2011 · NWS ICT · 2 events in 1 county or zone

A strong upper level disturbance and associated dryline approaching from the west sparked a few strong to severe thunderstorms over Reno county during the evening hours on the 20th. Hail up to the size of ping pong balls occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong upper level disturbance and associated dryline approaching from the west sparked a few strong to severe thunderstorms over Reno county during the evening hours on the 20th. Hail up to the size of ping pong balls occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 20, 2:37 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 20, 2:37 PM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT FRI MAY 20 2011

.DISCUSSION...

FORECAST HIGHLIGHT:
STRONG-SEVERE TSRA POTENTIAL EXISTS THROUGHOUT THE WEEKEND.

TONIGHT:
TSRA ARE DEVELOPING ALONG A DRYLINE EXTENDING S FROM A SFC LOW CENTERED
OVER NW KS TO ALONG WRN OK/TX PANHANDLE BORDER. AIRMASS ALONG BOUNDARY
IS DESTABILIZING QUICKLY AS EVIDENCED BY MLCAPES TO ~1,000 J/KG WHICH IS
AN INCREASE OF ~600 J/KG SINCE 12 NOON. AREA PROFILERS DEPICT SUBTLE
DEEP-LAYER DIRECTIONAL SHEAR BUT WITH DEEP-LAYER SHEAR OF 50-60KTS OVER
MOST OF CNTRL KS SVR TSRA ARE LIKELY IN THESE AREAS FOR WHICH SVR #314
IS IN EFFECT TIL 10PM. NEARLY STACKED MID-UPR LOW REMAINS ANCHORED OVER
WY/SD BORDER...AS SUCH UPR-DECK DIRECTIONAL DIFFLUENCE WILL GRADUALLY
INCREASE...TO THEREBY INCREASE CHANCES FOR SVR TSRA LATE THIS AFTERNOON
THROUGH LATE THIS EVENING. (AND LIKELY BEYOND...SO STAY TUNED.) WITH
NEARLY UNIDIRECTIONAL MID-UPR FLOW THRU LATE EVENING ECHO-TRAINING
POTENTIAL IS HIGH OCNE AGAIN. THEREFORE CHANCES EXIST FOR FURTHER FLASH
FLOODING IN PARTS OF CNTRL KS WHERE 3 TO 5 INCHES OF RAIN OCCURRED LAST
NIGHT WITH THE HIGHEST AMOUNTS OCCURRING IN RUSSELL & LINCOLN COUNTIES.

SAT-SUNDAY NIGHT:
CHANCES FOR FURTHER SVR TSRA ARE INCREASING SAT AFTERNOON & EVENING AS
HEATING WILL ONCE AGAIN INTERACT WITH RICH LWR-DECK MOISTURE TO INDUCE
RENEWED +TSRA DEVELOPMENT...ESPECIALLY OVER ERN KS. AS SUCH POPS HAVE
BEEN INCREASED TO ~40% OVER ERN HALF OF KICT COUNTRY WHERE LI'S WILL
REACH -10 TO -12 & SBCAPES OF 2,000-2,500 J/KG ARE PROJECTED SAT
AFTERNOON & EVENING. IN ADDITION...A DISCERNIBLE MID-LVL SHORTWAVE IS
SCHEDULED TO MOVE E ACROSS KS ENHANCING LIFT. AFTER BRIEF INTERMISSION
ON SUN...TSRA SHOULD RETURN SUNDAY NGT AS YET ANOTHER MID-LVL SHORTWAVE
WILL SCOOT E ACROSS KS. THE WAVE WILL SWEEP A COLD FRONT SE ACROSS KICT
COUNTRY LATE SUNDAY NIGHT THAT SHOULD DECELERATE AS IT APPROACHES THE KS
OK BORDER MON MORNING AS THE WAVE SURGES E ACROSS THE MS VALLEY.

NEXT WEEK:
UNSETTLED WEATHER WILL CONTINUE THRU WED NGT AS THE AFORE-MENTIONED UPR
DECK LOW FILLS & MOVES E ACROSS THE NRN PLAINS & SRN ONTARIO. THIS WILL
INDUCE THE SFC FRONT TO STALL NEAR KS/OK BORDER & WITH A SERIES OF MID
TO UPR SHORTWAVES CROSSING KS...PERIODS OF TSRA WILL CONTINUE TIL WED
NGT. AT THAT TIME AN AMPLIFYING MID-UPR RIDGE WILL VENTURE ACROSS THE
NRN & CNTRL ROCKIES...THEREBY FORCING A WEAK SFC HIGH TO SPREAD ACROSS
THE CNTRL PLAINS.

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
STRATI-FORM SHOWERS ON THE BACK SIDE OF THE DEPARTING MCS WILL
CONTINUE TO AFFECT SOUTHEAST KANSAS INTO MID-AFTERNOON. THIS
WILL KEEP AT LEAST MVFR CIGS AND OCCASIONAL VSBYS AT KCNU.
OTHERWISE RENEWED SCATTERED CONVECTION IS EXPECTED ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS BY MID TO LATE AFTERNOON.
OCCASIONAL MVFR CIGS WILL ALSO AFFECT AREAS WEST OF THE KANSAS
TURNPIKE THROUGH THE AFTERNOON. THE MOIST SOUTHERLY BOUNDARY
LAYER FLOW EAST OF THE SURFACE FRONT IS EXPECTED TO MAINTAIN
MVFR CIGS OR RE-DEVELOPMENT LATE IN THE NIGHT INTO SATURDAY
MORNING...AFFECTING AREAS MAINLY ALONG/EAST OF A KSLN-KICT LINE.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    60  83  60  88 /  50  30  10  10
HUTCHINSON      59  83  58  88 /  50  40  20  10
NEWTON          61  83  59  87 /  50  40  20  10
ELDORADO        62  82  60  87 /  50  30  20  20
WINFIELD-KWLD   62  83  62  88 /  50  20  10  10
RUSSELL         55  82  56  83 /  50  30  20  10
GREAT BEND      55  83  56  85 /  50  30  10  10
SALINA          60  83  57  85 /  50  40  30  10
MCPHERSON       59  83  57  87 /  50  40  20  10
COFFEYVILLE     65  82  65  85 /  80  30  20  20
CHANUTE         64  81  63  85 /  80  40  30  20
IOLA            63  81  63  85 /  80  40  30  20
PARSONS-KPPF    64  81  64  85 /  80  40  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 20, 3:37 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
437 PM CDT FRI MAY 20 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-212145-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
437 PM CDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING GOLFBALL-SIZED HAIL...60
TO 70 MPH WINDS ARE LIKELY OVER CENTRAL AND SOUTH-CENTRAL KANSAS.
THE SEVERE THUNDERSTORMS MAY ALSO PRODUCE VERY HEAVY RAINS THAT MAY
CAUSE FURTHER FLASH FLOODING. NUMEROUS THUNDERSTORMS PRODUCING
PRIMARILY 50 MPH GUSTS WILL OCCUR OVER SOUTHEAST KANSAS...ESPECIALLY
THIS EVENING.

AREAL AND SOME RIVER AND SMALL STREAM FLOODING WILL CONTINUE TO
AFFECT PARTS OF CENTRAL KANSAS THIS EVENING...ESPECIALLY IN LINCOLN
COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCES FOR SEVERE THUNDERSTORMS ARE INCREASING FOR MOST AREAS
SATURDAY AFTERNOON AND EVENING...WHERE HAIL AS LARGE AS GOLFBALLS
ARE THE PRIMARY THREAT. ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL
ARRIVE SUNDAY AFTERNOON AND CONTINUE SUNDAY NIGHT...ESPECIALLY FOR
SOUTHEAST KANSAS...WHERE HAIL UP TO GOLFBALL-SIZED IS ONCE AGAIN
THE PRIMARY THREAT.

SEVERE THUNDERSTORMS ARE ALSO POSSIBLE FOR MOST AREAS FROM MONDAY
AFTERNOON THRU TUESDAY NIGHT. AT THIS TIME IT APPEARS THE AREAS AT
GREATEST RISK FOR SEVERE THUNDERSTORMS DURING THESE PERIODS ARE
SOUTH-CENTRAL AND SOUTHEAST KANSAS. DETAILS REGARDING THE SEVERE
WEATHER THREAT WILL COME INTO BETTER FOCUS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR AREAS
GENERALLY WEST OF I-135.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

In the hours before

Local storm report, May 20, 1:45 PM CST, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
245 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0241 PM     FLASH FLOOD      7 WNW LINCOLN           39.08N 98.27W
05/20/2011                   LINCOLN            KS   LAW ENFORCEMENT

            WATER ON SPILLMAN CREEK CONTINUES TO RISE, AND IS
            OVERFLOWING ITS BANK WITH WATER SPREAD OUT ABOUT
            ONE-QUARTER MILE AWAY.

&&

KED
Special weather statement, May 20, 1:49 PM CST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
249 PM CDT FRI MAY 20 2011

KSZ032-202030-
RUSSELL-
249 PM CDT FRI MAY 20 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RUSSELL COUNTY...

AT 247 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 9
MILES NORTHWEST OF GALATIA...OR 18 MILES SOUTHWEST OF RUSSELL...AND
MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

MCGUIRE
Special weather statement, May 20, 3:32 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
432 PM CDT FRI MAY 20 2011

KSZ047-202200-
BARTON-
432 PM CDT FRI MAY 20 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON COUNTY...

AT 428 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ALBERT...OR 11 MILES WEST OF GREAT BEND...
AND MOVING NORTH AT 30 MPH.

PENNY TO NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

MCGUIRE
Local storm report, May 20, 4:12 PM CST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
512 PM CDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     FLASH FLOOD      1 W LINCOLN             39.04N 98.17W
05/20/2011                   LINCOLN            KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTED THAT THE SALINE RIVER IS OUT
            OF ITS BANKS.

0438 PM     FLASH FLOOD      2 W LINCOLN             39.04N 98.19W
05/20/2011                   LINCOLN            KS   EMERGENCY MNGR

            EMERGENCY MANAGER REPORTS THAT SPILLMAN CREEK IS OUT OF
            ITS BANKS.

&&

DUNTEN
Special weather statement, May 20, 5:05 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT FRI MAY 20 2011

KSZ033-202330-
LINCOLN-
605 PM CDT FRI MAY 20 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LINCOLN COUNTY...

AT 559 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SYLVAN GROVE...OR 13 MILES WEST OF
LINCOLN...AND MOVING NORTHEAST AT 30 MPH.

IN ADDITION TO LOCALLY HEAVY RAIN...PENNY TO NICKEL SIZE HAIL IS
POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

MCGUIRE

The radar

The Wichita radar (KICT), 89 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Reno

When
May 20, 5:25 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
0.88 in hail
Reported by
Public
Coordinates
37.810, -98.430

Hail, Reno

When
May 20, 5:36 PM CST
Where
Reno County, 2.18 mi W of Langdon
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
37.850, -98.360

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304526, 304528.